Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Corpus Christi, TX

March 20, 2012La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 20, 2012, 12:49 AM CDT for La Salle County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2012, 12:49 AM CDT (05:49 UTC)
Expired
Mar 20, 2012, 1:30 AM CDT
In force
41 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 6:21 PM CDTTornado WatchSPC7 hr
Mar 20, 12:48 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS54 KCRP 200549
SVRCRP
TXC283-200630-
/O.NEW.KCRP.SV.W.0016.120320T0549Z-120320T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1249 AM CDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LA SALLE COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 130 AM CDT

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF ARTESIA WELLS...OR 14 MILES SOUTHWEST OF COTULLA...
  AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTULLA...
  WOODWARD...
  MILLET...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 AM CDT TUESDAY 
MORNING FOR SOUTH TEXAS.

&&

LAT...LON 2864 9900 2818 9932 2820 9940 2863 9940
TIME...MOT...LOC 0547Z 215DEG 39KT 2837 9942

$$


MB
1 follow-up statement
897 
WWUS54 KCRP 200607
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
107 AM CDT TUE MAR 20 2012

TXC283-200630-
/O.CON.KCRP.SV.W.0016.000000T0000Z-120320T0630Z/
LA SALLE-
107 AM CDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN LA SALLE COUNTY...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WOODWARD...OR 7 MILES NORTHWEST OF
COTULLA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR SOUTH TEXAS.

&&

LAT...LON 2864 9900 2818 9932 2820 9940 2863 9940
TIME...MOT...LOC 0607Z 215DEG 39KT 2855 9928

$$


MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:17 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 20, 12:17 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1217 AM CDT TUE MAR 20 2012

.DISCUSSION...UPDATE FOR 06Z AVIATION

&&

.AVIATION...SQUAL LINE WILL CONT TO ORGANIZE ALONG THE I-35
CORRIDOR OVER THE NEXT COUPLE OF HOURS...THEN SWEEP EAST TOWARDS
THE COAST BETWEEN 08Z-12Z. MVFR/IFR CIGS/VSBYS IN TEMPO +TSRA AND
VRB/GUSTY WINDS IN THE BKN LINE OF STORMS. GR AND SVR WIND GUSTS
POSSB IN ISOLD STORMS. STRONG SSE WINDS WILL TURN NW BEHIND THE
LINE OF STORMS. VFR CONDS AND PRECIP ENDING AFTER 09Z AT LRD AND
AFTER 11Z-13Z ERN TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT MON MAR 19 2012/

DISCUSSION...EXTENDED WIND ADVISORY FOR THE COASTAL LOCATIONS
THROUGH THE MORNING HOURS. IN ADDITION...EXTENDED THE SMALL CRAFT
ADVISORY THROUGH THE MID MORNING. FINALLY GETTING SOME CONVECTION
DEVELOPING OVER THE WESTERN LOCATIONS...EXPECTING THE MAIN LINE
OVER THE HILL COUNTRY TO MOVE THROUGH AFTER 06Z AND CONTINUING
THROUGH THE MID MORNING HOURS. HOW FAR SOUTH THE DEVELOPMENT MAY
BE IS THE QUESTION. MODELS PICKING UP ON MOVING A SURFACE LOW OVER
THE WESTERN AREAS TO SHIFT A BIT FURTHER EAST...BRINGING IN DRIER
AIR IN THE MIDLEVELS...INCREASING THE CAP. HOWEVER...ENOUGH
CONVERGENCE MAY BE PRESENT ESPECIALLY OVER THE EASTERN HALF OF THE
CWA...TO ALLOW THE LINE OF STORMS TO MOVE ALL THE WAY TO THE
COAST. EARLY TONIGHT...THE BEST CHANCES OF SEVERE WEATHER WILL
REMAIN OVER THE FAR WEST TO NORTHWESTERN LOCATIONS...WITH BEST
CHANCES OF SEVERE SHIFTING WELL OVER THE NORTHERN TO NORTHEASTERN
LOCATIONS TOWARDS DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    52  76  53  79  60  /  30  10  10   0  10
VICTORIA          53  73  50  79  56  /  30  10  10   0  10
LAREDO            52  81  53  83  60  /  10  10  10   0  10
ALICE             51  79  50  81  57  /  20  10  10   0  10
ROCKPORT          54  73  58  77  64  /  30  10  10   0  10
COTULLA           50  78  49  82  54  /  10  10  10   0  10
KINGSVILLE        50  78  50  81  57  /  30  10  10   0  10
NAVY CORPUS       55  72  58  77  64  /  30  10  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

JR/76...AVIATION
Hazardous weather outlook, Mar 19, 6:00 AM CDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT MON MAR 19 2012

TXZ229>234-239>247-201100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH THUNDERSTORMS
LIKELY OVERNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT WITH DAMAGING WINDS BEING THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE EXTREME EASTERN PORTIONS OF SOUTH TEXAS BY LATE TUESDAY
MORNING. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON THE RIO GRANDE PLAINS AND WESTERN BRUSH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GMZ230-235-250-255-270-275-201100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
600 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING TODAY.
THUNDERSTORM CHANCES INCREASE AFTER MIDNIGHT TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE MAIN THREAT WILL
BE FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE GULF WATERS BY EARLY TUESDAY AFTERNOON. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS TUESDAY EVENING OVER THE GULF WATERS WHICH
COULD PRODUCE BRIEF WIND GUSTS AND CLOUD TO WATER LIGHTNING. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING FOR
ALL MARINE INTERESTS...THEN OVER THE GULF WATERS THROUGH WEDNESDAY
MORNING.

In the hours before

Special weather statement, Mar 19, 7:20 PM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
720 PM CDT MON MAR 19 2012

TXZ229>234-239>247-201000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
720 PM CDT MON MAR 19 2012

...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT THROUGH
TUESDAY MORNING OVER SOUTH TEXAS...

A POTENT UPPER LEVEL DISTURBANCE IS EXPECTED TO IMPACT SOUTH TEXAS
TONIGHT THROUGH TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP MONDAY EVENING OVER THE EDWARDS PLATEAU AND
NORTHERN RIO GRANDE PLAINS...THEN SPREAD SOUTHEAST AND EAST
OVERNIGHT INTO SOUTH TEXAS.

ATMOSPHERIC CONDITIONS WILL SUPPORT SOME OF THE STORMS BECOMING
STRONG AND POSSIBLY SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
TEXAS. HOWEVER...THE BEST THREAT FOR SEVERE STORMS WILL BE OVER
THE NORTHERN PORTIONS OF SOUTH TEXAS NEAR AND NORTH OF A FREER TO
REFUGIO TO PORT LAVACA LINE. THE MAIN CONCERN WILL BE STRONG
STRAIGHT LINE WINDS ALONG THE LEADING EDGE OF THE CONVECTIVE
COMPLEX...AND POSSIBLY LARGE HAIL IN SOME OF THE INDIVIDUAL
STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH BY
LATE TUESDAY MORNING AS THE CONVECTIVE AREA OF STORMS MOVES EAST
OUT OF THE AREA.

RAINFALL AMOUNTS TONIGHT THROUGH TUESDAY EVENING ARE EXPECTED TO
AVERAGE AROUND 1/2 TO 1 INCH ALONG AND NORTH OF A COTULLA TO
ALICE TO ROCKPORT LINE. SOUTH OF THIS LINE GENERALLY 1/10 TO 1/4
OF AN INCH OF RAINFALL IS EXPECTED. ISOLATED AMOUNTS OF 1 TO 2
INCHES WILL BE POSSIBLE AROUND THE VICTORIA CROSSROADS REGION.

RESIDENTS AND MARINERS...INCLUDING EMERGENCY MANAGERS...SPOTTERS
AND LAW ENFORCEMENT...SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS
DEVELOPING WEATHER SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA FOR THE LATEST UPDATES. YOU CAN ALSO VISIT OUR
WEBSITE AT...

WWW.WEATHER.GOV/CORPUSCHRISTI.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:27 PM CDTSevere Thunderstorm WarningCRPWebb48 min
Mar 20, 12:15 AM CDTSevere Thunderstorm WarningCRPWebb45 min
Mar 20, 1:32 AM CDTSevere Thunderstorm WarningCRPLa Salle, Webb43 min
Mar 20, 2:17 AM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb58 min
Mar 20, 2:26 AM CDTAreal Flood AdvisoryCRPLa Salle109 min
Mar 20, 3:06 AM CDTSevere Thunderstorm WarningCRPBee, Live Oak, McMullen54 min
Mar 20, 3:28 AM CDTSevere Thunderstorm WarningCRPLive Oak32 min
Mar 20, 3:36 AM CDTTornado WarningCRPBee, Live Oak24 min
Mar 20, 5:30 AM CDTCoastal Flood AdvisoryCRPAransas, Calhoun6 hr
Mar 20, 5:31 AM CDTSpecial Marine WarningCRP89 min
Mar 20, 6:30 AM CDTSpecial Marine WarningCRP60 min
Mar 20, 6:52 AM CDTSpecial Marine WarningCRP83 min
Mar 20, 7:30 AM CDTSpecial Marine WarningCRP60 min
Mar 20, 7:46 AM CDTRiver Flood WarningCRPCalhoun, Victoria4 days
Mar 20, 7:46 AM CDTRiver Flood WarningCRPCalhoun, Victoria7 days
Mar 20, 10:09 AM CDTRiver Flood WarningCRPCalhoun, Goliad, Victoria10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.